PERIO - Periodontal Practice Today 5 (2008), No. 4 (04.06.2009)
Methotrexate-induced gingival ulceration in a young patient suffering from juvenile idiopathic arthritis: A review of the literature and clinical report
Khan, Amina / Ray-Chaudhuri, Arijit / Venkatachalam, Srinivasan / Chapple, Iain L. C.
This literature review and clinical report presents a case of a 14-year-old boy with gingival ulceration and associated recession. The patient had been diagnosed with juvenile idiopathic arthritis and was medicated with methotrexate and non-steroidal anti-inflammatory drugs. The patient reported that his oral ulceration became significantly worse after beginning medical treatment for the condition. Once the dose of his medication was adjusted, the patient did not suffer from further gingival ulceration and remained orally and periodontally stable. This report summarises the mechanisms of action of methotrexate, its side effects and describes the potential for the occurrence of methotrexate-induced gingival ulceration and recession.
Keywords: juvenile idiopathic arthritis, methotrexate, oral ulceration, periodontology, recession